Adolescent and adult patients with idiopathic generalized epilepsy (IGE) who developed paradoxical video-EEG documented status epilepticus (SE) precipitated by inappropriate antiepileptic drugs (AEDs) were studied retrospectively at Hopital Pasteur, Nice; Hopital Rangueil, Toulouse; and Hopital Henri-Gastaut, Marseilles, France. Among 14 patients, aged 15-46 years, identified, 5 had typical absence SE (ASE), 5 had atypical ASE, 3 had atypical myoclonic SE (MSE), and one had typical MSE. All experienced an increase in seizures or new seizure types before occurrence of SE. Epilepsy had been misclassified as cryptogenic partial in 8 cases and cryptogenic generalized in 4, leading to inappropriate choice of AEDs. All had received carbamazepine (CBZ) that caused seizure aggravation before referral. Polytherapy with phenytoin (PHT), vigabatrin (VGB) or gabapentin (GBP) had been used in 7 patients. Seizures were precipitated following dose increases of CBZ or of CBZ and PHT; by initiation of CBZ, VGB or GBP; and by a decrease of phenobarbital. Withdrawal of the inappropriate medication and substitution of valproate (VPA) monotherapy in 5 and polytherapy including VPA in 8 resulted in complete seizure control. Interictal EEGs after successful seizure control were normal or showed only rare bursts of spike-and-wave on a normal background. The correct diagnosis was juvenile absence epilepsy in 6 patients, juvenile myoclonic epilepsy in 4, epilepsy with grand mal on awakening in 2, and childhood absence epilepsy in 2. [1]

COMMENT. Paradoxical exacerbation of IGE may result from inappropriate AEDs and may be expressed as absence or myoclonic status epilepticus. CBZ is most often implicated and is contraindicated in absence and juvenile myoclonic epilepsies.